What Is Ultracet? Ultracet (tramadol and acetaminophen) is a prescription drug used to treat severe pain that hasn't responded to other treatments. It contains a combination of two active ingredients: tramadol, an opioid, and acetaminophen, an
Ultracet (tramadol and acetaminophen) is a prescription drug used to treat severe pain that hasn't responded to other treatments. It contains a combination of two active ingredients: tramadol, an opioid, and acetaminophen, an analgesic.
Ultracet is classified as a Schedule IV controlled substance because it carries addiction, misuse, and abuse risks. Because of these risks, healthcare providers typically prescribe Ultracet short-term, for a maximum of five days.
Ultracet is an oral tablet. It comes in one strength: tramadol 37.5 milligrams (mg) and acetaminophen 325 milligrams.
Generic Name: Tramadol and acetaminophen
Brand Name(s): Ultracet
Drug Availability: Prescription
Administration Route: Oral
Therapeutic Classification: Opioid/analgesic
Available Generically: Yes
Controlled Substance: Schedule IV
Active Ingredients: Tramadol and acetaminophen
Dosage Form(s): Tablet
Ultracet is used to treat severe pain that hasn’t been adequately relieved by alternative treatments, such as non-opioid analgesics. It is typically prescribed to manage acute (short-term) pain for up to five days.
Take Ultracet by mouth as directed by your healthcare provider. You may take Ultracet with or without food. Do not take more than your prescribed dosage of this medication and do not take more than eight tablets per day.
The typical dose for this medication is two tablets every four to six hours, as needed for pain relief. Follow your healthcare provider's instructions on when you should take it.
Store Ultracet at room temperature, away from moisture. Store Ultracet out of reach of children. Consider keeping this medication in a secure location that's not accessible to others.
If you have leftover medication, it's important to dispose of it safely. Some pharmacies have drop-off boxes in which you can dispose of unused medication. The Food and Drug Administration (FDA) offers additional guidance regarding proper drug disposal. If a drug take-back location is not available to you, you can discard Ultracet by mixing it with dirt, cat litter, or coffee grounds. Put the mixture in a sealed plastic bag and throw it in the trash.
Ultracet is most often prescribed to treat acute (short-term) pain. However, healthcare providers may sometimes prescribe Ultracet off-label for uses that the FDA hasn't specifically approved.
Ultracet may be used off-label as a long-term treatment for pain related to chronic conditions, such as peripheral neuropathy from cancer chemotherapy.
Ultracet takes about an hour to start working. Its effects typically wear off within four to six hours.
This is not a complete list of side effects and others may occur. A healthcare provider can advise you on side effects. If you experience other effects, contact your healthcare provider. You may report side effects to the FDA at fda.gov/medwatch or 1-800-FDA-1088.
The most common side effects of Ultracet are:
Serious side effects may occur while taking Ultracet. If you notice the symptoms described below, do not wait to see if they go away. Call your healthcare provider right away, or call 911 for emergency medical care if your symptoms feel life-threatening.
Severe side effects and their symptoms may include:
The FDA approved Ultracet for short-term use only. Taking Ultracet longer than five days increases the risk of severe side effects, including opioid use disorder.
Ultracet may cause other side effects. Call your healthcare provider if you have any unusual problems while taking this medication.
If you experience a serious side effect, you or your healthcare provider may send a report to the FDA's MedWatch Adverse Event Reporting Program or by phone (800-332-1088).
The dose of this medicine will be different for different patients. Follow your doctor's orders or the directions on the label. The following information includes only the average doses of this medicine. If your dose is different, do not change it unless your doctor tells you to do so.
The amount of medicine that you take depends on the strength of the medicine. Also, the number of doses you take each day, the time allowed between doses, and the length of time you take the medicine depend on the medical problem for which you are using the medicine.
Your healthcare provider may recommend dose adjustments based on several factors, such as:
Do not take more Ultracet than prescribed. Be sure to talk to your healthcare provider before making any changes to your dose.
If you miss a dose of Ultracet, take your next dose when it is due. You should not take extra medication to make up for a missed dose.
It is not recommended to take more than eight tablets of Ultracet in a 24-hour period. Taking more than this may lead to an overdose. Also, keep in mind that each Ultracet tablet contains 325 milligrams of acetaminophen. You should not exceed more than 4,000 milligrams of acetaminophen in a 24-hour period. Healthcare providers may advise a lower limit for older adults or people with certain medical conditions. If you take Tylenol or other medications that contain acetaminophen, be sure to keep track of how much you’re taking each day.
Since Ultracet is a combination of two active ingredients (tramadol and acetaminophen), an overdose of this medication may include symptoms of a tramadol overdose and/or an acetaminophen overdose.
Symptoms of a tramadol overdose may include:
Symptoms of an acetaminophen overdose include:
Before you start Ultracet, your prescribing healthcare provider or pharmacist will provide information about having naloxone, an emergency treatment for opioid overdose, on hand. You can get naloxone nasal spray (Narcan) at any pharmacy without a prescription. In case of an overdose, such as an accidental overdose, Narcan can be administered to help revive someone who has possibly overdosed. The drug works by reversing the effects of the opioid.
If you think you or someone else may have overdosed on Ultracet, call a healthcare provider or the Poison Control Center (800-222-1222).
If someone collapses or stops breathing after taking Ultracet, call 911 immediately.
It is very important that your doctor check your or your child's progress at regular visits, especially within the first 24 to 72 hours of treatment, to make sure the medicine is working properly. Blood and urine tests may be needed to check for any unwanted effects.
Do not use this medicine if you are using or have used an MAO inhibitor (MAOI), such as isocarboxazid [Marplan®], linezolid [Zyvox®], phenelzine [Nardil®], selegiline [Eldepryl®], or tranylcypromine [Parnate®] within the past 14 days.
Using this medicine while you are pregnant may cause neonatal withdrawal syndrome in your newborn baby. Check with your doctor right away if your baby has an abnormal sleep pattern, diarrhea, a high-pitched cry, irritability, shakiness or tremors, weight loss, vomiting, or fails to gain weight. Tell your doctor right away if you think you are pregnant or if you plan to become pregnant while using this medicine.
Tramadol is highly metabolized in the body. Some people change tramadol to a stronger product ( O-desmethyltramadol) more quickly than others. These individuals are called "ultra-rapid metabolizers of tramadol". Contact your doctor immediately if you experience extreme sleepiness, confusion, or shallow breathing. These symptoms may indicate that you are an "ultra-rapid metabolizer of tramadol." As a result, there is too much O-desmethyltramadol in the body and more side effects of O-desmethyltramadol than usual. Children may be especially sensitive to this effect (eg, serious breathing problems, death). Do not give this medicine to:
If a nursing mother is an ultra-rapid metabolizer of tramadol, it could lead to an overdose in the nursing baby and cause very serious side effects.
For nursing mothers using this medicine
Check with your doctor right away if you or your child have pain or tenderness in the upper stomach, pale stools, dark urine, loss of appetite, nausea, vomiting, or yellow eyes or skin. These could be symptoms of a serious liver problem.
This medicine may cause serious allergic reactions, including anaphylaxis, angioedema, or certain skin conditions (eg, Stevens-Johnson syndrome, toxic epidermal necrolysis). These reactions can be life-threatening and require immediate medical attention. Call your doctor right away if you or your child have a rash, itching, blistering, peeling, or loosening of the skin, fever or chills, cough, red irritated eyes, red skin lesions, often with a purple center, sore throat, sores, ulcers, or white spots in the mouth or on the lips, trouble breathing or swallowing, unusual tiredness or weakness, or any swelling of your hands, face, mouth, or throat while you are using this medicine.
Check the labels of all nonprescription (over-the-counter [OTC]) or prescription medicines you now take. If any contain acetaminophen or tramadol, check with your doctor. Taking them together with this medicine may cause an overdose.
Before having any kind of surgery (including dental surgery) or emergency treatment, tell the doctor or dentist in charge that you or your child are taking this medicine. Serious side effects can occur if your doctor or dentist gives you certain medicines without knowing that you have been taking this medicine.
If you think you or someone else may have taken an overdose of this medicine, get emergency help at once. Your doctor may also give naloxone and other medicines to treat an overdose. Signs of an overdose include: dark urine, difficult or trouble breathing, irregular, fast or slow, or shallow breathing, nausea, vomiting, pain in the upper stomach, pale or blue lips, fingernails, or skin, pinpoint pupils of the eyes, or yellow eyes or skin.
Check with your doctor before using this medicine with alcohol or other medicines that affect the central nervous system (CNS). The use of alcohol or other medicines that affect the CNS with Ultracet® may worsen the side effects of this medicine, such as dizziness, poor concentration, drowsiness, unusual dreams, and trouble with sleeping. Some examples of medicines that affect the CNS are antihistamines or medicine for allergies or colds, sedatives, tranquilizers, or sleeping medicines, medicine for depression, medicine for anxiety, prescription pain medicine or narcotics, medicine for attention deficit and hyperactivity disorder, medicine for seizures or barbiturates, muscle relaxants, or anesthetics, including some dental anesthetics.
This medicine may cause sleep-related breathing problems (eg, sleep apnea, sleep-related hypoxemia). Your doctor may decrease your dose if you have sleep apnea (stop breathing for short periods during sleep) while using this medicine.
This medicine may be habit-forming. If you feel that the medicine is not working as well, do not use more than your prescribed dose. Call your doctor for instructions.
Using narcotics for a long time can cause severe constipation. To prevent this, your doctor may direct you to take laxatives, drink a lot of fluids, or increase the amount of fiber in your diet. Be sure to follow the directions carefully, because continuing constipation can lead to more serious problems.
Check with your doctor right away if you or your child have anxiety, restlessness, a fast heartbeat, fever, sweating, muscle spasms, twitching, nausea, vomiting, diarrhea, or see or hear things that are not there. These may be symptoms of a serious condition called serotonin syndrome. Your risk may be higher if you also take certain other medicines that affect serotonin levels in your body.
This medicine may cause some people to be agitated, irritable, or display other abnormal behaviors. It may also cause some people to have suicidal thoughts and tendencies or to become more depressed. Make sure your doctor knows if you have trouble sleeping, get upset easily, have a big increase in energy, or start to act reckless. Also, tell your doctor if you have any sudden or strong feelings, such as feeling nervous, angry, restless, violent, or scared. Let your doctor know if you or anyone in your family has tried to commit suicide.
This medicine may cause some people to become dizzy, drowsy, or may cause trouble with thinking or controlling body movements, which may lead to falls, fractures or other injuries. Do not drive or do anything else that could be dangerous until you know how this medicine affects you.
This medicine may cause adrenal gland problems. Check with your doctor right away if you have darkening of the skin, diarrhea, dizziness, fainting, loss of appetite, mental depression, nausea, skin rash, unusual tiredness or weakness, or vomiting.
Dizziness, lightheadedness, or fainting may occur, especially when you get up suddenly from a lying or sitting position. Getting up slowly may help. Also, lying down for a while may relieve dizziness or lightheadedness. If this problem continues or gets worse, check with your doctor right away.
This medicine may cause hyponatremia (low sodium levels in the blood). Check with your doctor right away if you have coma, confusion, decreased urine output, dizziness, fast or irregular heartbeat, headache, increased thirst, muscle pain or cramps, nausea or vomiting, swelling of the face, ankles, or hands, trouble breathing, or unusual tiredness or weakness.
Check with your doctor right away if you have anxiety, blurred vision, chills, cold sweats, coma, confusion, cool, pale skin, depression, dizziness, fast heartbeat, headache, increased hunger, nausea, nervousness, nightmares, seizures, shakiness, slurred speech, or unusual tiredness or weakness. These may be symptoms of hypoglycemia (low blood sugar level).
Do not change the dose or suddenly stop taking this medicine without first checking with your doctor. Your doctor may want you to gradually reduce the amount you are using before stopping it completely. This may help prevent worsening of your condition and reduce the possibility of withdrawal symptoms, such as anxiety, diarrhea, headache, nausea, shivering, sweating, tremors, or trouble sleeping.
Analgesics may cause dryness of the mouth. For temporary relief, use sugarless candy or gum, melted bits of ice in your mouth, or a saliva substitute. However, if dry mouth continues for more than 2 weeks, check with your dentist. Continuing dryness of the mouth may increase the chance of dental disease, including tooth decay, gum disease, and fungus infections.
Using too much of this medicine may cause infertility (unable to have children). Talk with your doctor before using this medicine if you plan to have children.
Do not take other medicines unless they have been discussed with your doctor. This includes prescription or nonprescription (over-the-counter [OTC]) medicines and herbal or vitamin supplements.
You should not take Ultracet if:
Ultracet can interact with many other medications. Many of these interactions can raise your risk for serious side effects of Ultracet. Before taking this medication, tell your healthcare provider about all of your current prescription and over-the-counter (OTC) medications, including vitamins and supplements.
Some of the most important interactions to be aware of while taking Ultracet include:
Additionally, the following medications may increase the levels of tramadol (one of the active ingredients in Ultracet):
Other medications, herbs, and foods may also interact with Ultracet. Consult your pharmacist or healthcare provider if you have questions about interactions with Ultracet.
Other opioids and analgesic drugs are available besides Ultracet. Individual results can vary with different drugs in the same class. In most cases, people should not take more than one painkiller drug at the same time. If you have questions about other treatment options, talk to your healthcare provider.
Some examples of pain-relieving drugs that are similar to Ultracet include:
Contact your healthcare provider if Ultracet does not work to ease your pain. Do not increase your dosage on your own. Doing so can increase your risk for serious side effects and overdose.
No. You should not drink any alcohol while taking Ultracet. Ultracet contains two active ingredients: tramadol (an opioid) and acetaminophen (an analgesic). Combining alcohol with Ultracet raises the risk of respiratory depression, in which your breathing becomes dangerously slow and shallow. The combination may also lead to liver failure.
Yes. Tramadol and acetaminophen tablets are available as a generic drug.
No. Do not drive or operate heavy machinery after taking Ultracet. This medication can make you feel sleepy and affect your ability to react quickly.
If you follow your healthcare provider’s instructions, Ultracet can be an effective and safe treatment for acute (short-term) severe pain. It is recommended only to take Ultracet for a short time, up to five days. Be sure to avoid alcohol during your treatment.
If you find that Ultracet isn't helping your pain, contact your healthcare provider right away. Do not try to increase your dose on your own. Ultracet is associated with several safety risks, so it is important to take your medication exactly as prescribed.
Verywell Health's drug information is meant for educational purposes only and is not intended to replace medical advice, diagnosis, or treatment from a healthcare provider. Consult your healthcare provider before taking any new medication(s). IBM Watson Micromedex provides some of the drug content, as indicated on the page.